A to Z: Allergy, Drug
May also be called: Drug Allergy, Medication Allergy, Drug Hypersensitivity, Medication Hypersensitivity
A drug allergy (AL-ur-gee) is an abnormal reaction the body’s immune system makes after a person takes medicine.
More to Know
An allergy is a condition that happens when someone’s immune system overreacts to a substance that’s harmless to most people. In someone with an allergy, the body’s immune system treats the substance (called an allergen) as an invader and reacts in a way that harms the body. When this happens in response to a medication, it’s known as a drug allergy or medication allergy. Many different over-the-counter and prescription medications can cause adverse (bad) reactions, but most adverse reactions to medications are not allergic in nature.
True drug allergies cause the immune system to produce antibodies called immunoglobulin E (IgE). Those antibodies then cause mast cells and basophils (allergy cells in the body) to release chemicals, including histamine, into the bloodstream to defend against the allergen “invader.” This can cause a person to experience skin rash, hives, itching, fever, shortness of breath, and facial swelling. In bad cases, a drug allergy can lead to a potentially life-threatening condition called anaphylaxis (an-uh-fih-LAK-sis).
Doctors aren’t sure why some people develop drug allergies and others don’t. It may have to do with inherited genetic traits or the amount of medications and the way they’re taken. For instance, a person is more likely to have an allergic reaction to something they rub onto or inject into their skin compared with taking medicine as pills or liquid. In most cases, drug allergies can be treated by stopping the medication causing the reaction. Some people may need additional medications to treat their symptoms.
Keep in Mind
If someone has an adverse reaction to a medication, chances are it isn’t a drug allergy, but the person should stop the medication and ask a doctor to make sure. If the person has trouble breathing or swelling anywhere in the body, seek immediate medical help. Anaphylaxis is an emergency situation that can cause death. Fortunately, most drug allergies respond well to treatment.
All A to Z dictionary entries are regularly reviewed by KidsHealth medical experts.